Oklahoma, 2018Flash Flooding in Oklahoma, September 21, 2018
September 21, 2018 · NWS OUN · 34 events in 9 counties and zones
Abundant moisture from the gulf and a remnant tropical system converged with a front coming in from northwest early on the morning of the 21st resulting in widespread heavy rain and numerous reports of flash flooding across central and south central Oklahoma and western north Texas through the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 34
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture from the gulf and a remnant tropical system converged with a front coming in from northwest early on the morning of the 21st resulting in widespread heavy rain and numerous reports of flash flooding across central and south central Oklahoma and western north Texas through the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 21, 5:08 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Sep 21, 5:08 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
608 AM CDT Fri Sep 21 2018
.DISCUSSION...
&&
.AVIATION...
For the 12z TAFs:
Periods of rain, occasionally heavy with visibility reductions
temporarily as low as 2 to 3 SM will occur at most TAF sites.
Gradual decrease in heavy rain potential will occur at most TAF
sites by later today. Thunderstorms are possible with occasional
lightning, but for most sites we handled this with VCTS. MVFR
ceilings should prevail through the TAF period except in northern
Oklahoma where a return to VFR is likely by late afternoon or
evening.
&&
.PREV DISCUSSION... /issued 353 AM CDT Fri Sep 21 2018/
DISCUSSION...
Heavy rainfall event continues to unfold with approaching cold
front, combined with phasing of northern/central plains s/wv trough
and weakening remnants of weak tropical disturbance. Greatest
influence of tropical moisture will remain confined to far southern
portions of Oklahoma and northern Texas late today through tomorrow
given delayed lower level return and advected layered precipitable
water trends. Highest QPF values are expected south of the OKC
metro, down toward Ardmore, Ada, and Durant and primarily from late
this afternoon through Saturday morning. Rainfall totals of 5 to 8
inches certainly appear possible over these areas. With heavier
precipitation ending across western parts of Oklahoma by evening, we
will move the expiration of the Flood Watch up to 00Z this evening
across the western-third or so of Oklahoma. Will keep rest of watch
going and let later shifts adjust as needed. 00Z NAM and last couple
runs of the ECM slow progression of southern wave over northern
Texas, allowing for heavy rainfall to potential last into much of
Saturday across the Red River Valley. Higher probabilities will be
maintained through the day.
In addition to the widespread rainfall, much cooler air will spread
into the region today and tonight. Below average temperatures will
be forecast through the weekend, with temperatures moderating on
Monday ahead of next frontal boundary. An evolving central U.S.
trough will be reflected at surface with passage of cold front on
Tuesday. Along with a downward trend in temperatures, rain chances
will return with this frontal boundary Tuesday into Wednesday. A
more clipper type system progd to dive into the northern plains
Wednesday into Thursday, allowing yet another front to move in late
in the week. This front has the potential to usher in the driest air
we have seen in quite some time, with dewpoints likely to fall into
the 40s over a larger area than currently forecast. With moisture
less abundant by this time, chances for showers and storms appears
lower and will keep pops at or below guidance values.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 59 71 60 / 100 90 40 20
Hobart OK 73 59 73 59 / 100 50 20 10
Wichita Falls TX 77 61 70 62 / 100 90 70 30
Gage OK 71 50 75 54 / 80 0 0 10
Ponca City OK 74 55 76 58 / 90 20 10 10
Durant OK 80 67 71 64 / 100 100 90 60
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday afternoon for OKZ018>020-023>032-
037>048-050>052.
Flood Watch through this evening for OKZ014>017-021-022-033>036.
TX...Flood Watch through Saturday afternoon for TXZ084>090.
Flood Watch through this evening for TXZ083.
&&
12/11Hazardous weather outlook, Sep 21, 3:59 AM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Norman OK
459 AM CDT Fri Sep 21 2018
OKZ004>048-050>052-TXZ083>090-221000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
459 AM CDT Fri Sep 21 2018
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Today and Tonight...
.Heavy Rainfall and Flooding...
Periods of rain will be heavy at times and this could cause
flooding of low-lying and poorly drained areas. The greatest
chance of flooding or flash flooding will be over the southern
half of Oklahoma and north Texas.
.Thunderstorms...
A few thunderstorms are possible today. Severe storms are not
expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
.Heavy Rainfall and Flooding...
Heavy rain chances will continue through Saturday across southern
Oklahoma and north Texas. This could cause flooding of low-lying
and poorly drained areas.
.Thunderstorms...
A few thunderstorms are possible Saturday, mainly across southern
Oklahoma and north Texas. Low chances of storms will return
Monday and continue through next week. Severe storms are not
expected.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
Flash Flood, Johnston
- When
- September 21, 7:00 AM CST to 10:00 AM CST
- Where
- Johnston County, 4.48 mi NW of Fillmore to 4.35 mi NW of Fillmore
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.320, -96.550
Eight inches of water was over roadway at intersections of Wiley Rd and Old Cabin Rd.
Flash Flood, Coal
- When
- September 21, 8:22 AM CST to 11:22 AM CST
- Where
- Coal County, 0.9 mi SE of Clarita to 0.7 mi ESE of Clarita
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.480, -96.430
Roadways reported under water.
Flash Flood, Canadian
- When
- September 21, 8:40 AM CST to 11:40 AM CST
- Where
- Canadian County, 6.5 mi W of Calumet to 6.39 mi W of Calumet
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.616, -98.234
Flash flooding reported over Highway 270.
Flash Flood, Pontotoc
- When
- September 21, 9:05 AM CST to 12:05 PM CST
- Where
- Pontotoc County, 7.06 mi S of Fittstown to 6.79 mi S of Fittstown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.508, -96.633
Flash Flood, Canadian
- When
- September 21, 9:10 AM CST to 12:10 PM CST
- Where
- Canadian County, 6.49 mi SW of Yukon to 6.66 mi ENE of Union City
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.438, -97.827
Water well over roadway at intersections of S. Gregory Rd and SW 29th st.
Flash Flood, Johnston
- When
- September 21, 9:23 AM CST to 12:23 PM CST
- Where
- Johnston County, 1.62 mi N of Pontotoc to 1.69 mi N of Pontotoc
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.513, -96.633
Eight inches of water reported over the roadway on east Pontotoc Road.
Flash Flood, Murray
- When
- September 21, 9:30 AM CST to 12:30 PM CST
- Where
- Murray County, 0.22 mi NE of Turner Falls to 0.29 mi NNE of Turner Falls
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.432, -97.148
USGS gage on Honey Creek measured flood wave with water one foot over roadway in Turner Falls state park.
Flash Flood, McClain
- When
- September 21, 11:09 AM CST to 2:09 PM CST
- Where
- McClain County, 2.05 mi S of Purcell to 2.13 mi S of Purcell
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.980, -97.370
Significant water reported over roadway.
Flash Flood, Canadian
- When
- September 21, 11:11 AM CST to 2:11 PM CST
- Where
- Canadian County, 7.94 mi WSW of Calumet to 7.69 mi WSW of Calumet
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.543, -98.243
Significant water over the road at Cherokee trading post.
Flash Flood, Pontotoc
- When
- September 21, 11:30 AM CST to 2:30 PM CST
- Where
- Pontotoc County, 1.34 mi NNW of Ada to 1.83 mi SW of Ada
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.787, -96.692
Six to twelve inches of water over the roads around parts of town.
Flash Flood, Murray
- When
- September 21, 11:57 AM CST to 2:57 PM CST
- Where
- Murray County, Turner Falls to 0.33 mi ESE of Turner Falls
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 34.430, -97.150
USGS river gauge site reporting 3 feet of water over roadway at entrance to the park.
Flash Flood, Oklahoma
- When
- September 21, 12:08 PM CST to 3:08 PM CST
- Where
- Oklahoma County, 0.99 mi SSW of Edmond to 0.89 mi SSW of Edmond
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.637, -97.486
High water on road reported on Broadway between 15th and 33rd.
Flash Flood, Oklahoma
- When
- September 21, 12:12 PM CST to 3:12 PM CST
- Where
- Oklahoma County, 0.56 mi E of Edmond to 1.25 mi ENE of Edmond
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -97.470
High water on road near University of Central Oklahoma.
Flash Flood, Oklahoma
- When
- September 21, 12:14 PM CST to 3:14 PM CST
- Where
- Oklahoma County, 1.32 mi WSW of Edmond to 0.9 mi SW of Edmond
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.640, -97.500
High water on roads at 15th st and Kelly Ave.
Flash Flood, Oklahoma
- When
- September 21, 12:30 PM CST to 3:30 PM CST
- Where
- Oklahoma County, 3.93 mi NNE of (Okc)will Rogers Apt to 3.7 mi NNE of (Okc)will Rogers Apt
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.443, -97.573
Car stalled/stuck in high water. Road impassable.
Flash Flood, Murray
- When
- September 21, 12:38 PM CST to 3:38 PM CST
- Where
- Murray County, 2.64 mi W of Scullin to 2.03 mi WSW of Scullin
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.513, -96.906
Flowing water over the roadway.
Flash Flood, Johnston
- When
- September 21, 12:50 PM CST to 3:50 PM CST
- Where
- Johnston County, 5.46 mi ENE of Reagan to 4.07 mi N of Pontotoc
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.366, -96.626
Highway 377 was closed from highway 7 north to Fittstown.
Flash Flood, Murray
- When
- September 21, 12:53 PM CST to 3:53 PM CST
- Where
- Murray County, 0.77 mi NW of Davis to 0.84 mi SSW of Davis
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.507, -97.130
Water was up to the foundation of several homes in Davis.
Flash Flood, Murray
- When
- September 21, 1:13 PM CST to 4:13 PM CST
- Where
- Murray County, 0.82 mi W of Davis to 0.12 mi NNE of Turner Falls
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.501, -97.135
Highway 77 south of Davis to I-35 has been shutdown by ODOT.
Flash Flood, Canadian
- When
- September 21, 1:16 PM CST to 4:16 PM CST
- Where
- Canadian County, 3.45 mi SSE of Yukon to 3.84 mi N of Mustang
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.452, -97.724
Southwest 15th between Mustang and Sara Road was impassable.
Flash Flood, Oklahoma
- When
- September 21, 1:21 PM CST to 4:21 PM CST
- Where
- Oklahoma County, 0.72 mi NNW of Warr Acres to 0.69 mi NW of Warr Acres
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.530, -97.624
Curb flooding and road closures near Hammond avenue.
Flash Flood, Pontotoc
- When
- September 21, 1:23 PM CST to 4:23 PM CST
- Where
- Pontotoc County, 0.51 mi NNW of Stonewall to 0.72 mi SSW of Stonewall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.657, -96.533
Water rescues from vehicles were reported in Stonewall.
Flash Flood, Oklahoma
- When
- September 21, 1:38 PM CST to 4:38 PM CST
- Where
- Oklahoma County, 2.76 mi N of Jones to 2.61 mi NNE of Jones
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 35.610, -97.286
Memorial road was closed at Henney road due to flood damage and reported sink hole.
Flash Flood, Carter
- When
- September 21, 1:56 PM CST to 4:56 PM CST
- Where
- Carter County, 1.3 mi NNW of Healdton to 1.85 mi NW of Healdton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.248, -97.498
Road closures due to high water at Mobil road and Airport road in Healdton.
Flash Flood, Carter
- When
- September 21, 1:56 PM CST to 4:56 PM CST
- Where
- Carter County, 1.01 mi NNE of Ratliff City to 1.45 mi NNE of Ratliff City
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.464, -97.506
Road closure due to high water at Cargo road east of Ratliff city.
Flash Flood, Johnston
- When
- September 21, 1:56 PM CST to 4:56 PM CST
- Where
- Johnston County, 0.27 mi W of Connerville to 0.48 mi WSW of Connerville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.450, -96.635
Harris Ranch road closed due to being under water.
Flash Flood, Pontotoc
- When
- September 21, 1:56 PM CST to 4:56 PM CST
- Where
- Pontotoc County, 2.5 mi W of Stonewall to 2.38 mi W of Stonewall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.651, -96.574
Roads washed out near the intersection of 3615 and 1630.
Flash Flood, Pontotoc
- When
- September 21, 1:56 PM CST to 4:56 PM CST
- Where
- Pontotoc County, 0.46 mi N of Stonewall to 0.54 mi NNW of Stonewall
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.657, -96.531
Flood waters are entering homes at the intersection of 1st and county road 3640.
Flash Flood, Comanche
- When
- September 21, 2:44 PM CST to 5:44 PM CST
- Where
- Comanche County, 2.66 mi NW of Lake Ellsworth Dam to 2.46 mi NW of Lake Ellsworth Dam
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.813, -98.407
Water rescue performed at Chandler creek at the intersection of Cherry road and Madische road.
Flash Flood, Pontotoc
- When
- September 21, 2:44 PM CST to 5:44 PM CST
- Where
- Pontotoc County, 1.23 mi SSE of Fittstown to 1.46 mi S of Fittstown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.595, -96.618
County road 1670 washed out west of the county road 3590 intersection.
Flash Flood, Pontotoc
- When
- September 21, 3:15 PM CST to 6:15 PM CST
- Where
- Pontotoc County, 0.36 mi NW of Roff to 0.42 mi SW of Roff
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 34.633, -96.845
Road partially washed out by flood waters.
Flash Flood, Carter
- When
- September 21, 3:57 PM CST to 6:57 PM CST
- Where
- Carter County, 2.01 mi N of Healdton to 3.17 mi NNW of Healdton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.259, -97.493
Oil city road and Radar road near Healdton were closed due to flash flooding.
Flash Flood, Carter
- When
- September 21, 3:57 PM CST to 6:57 PM CST
- Where
- Carter County, 1.05 mi N of Ratliff City to 1.01 mi NW of Fox
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.465, -97.511
Wingate road, Delta road, Inwood road, Samedan road, Longview road, Cargo road, and |Mobil roads in or near Ratliff city were closed due to flash flooding.
Flash Flood, Coal
- When
- September 21, 4:52 PM CST to 7:52 PM CST
- Where
- Coal County, 1.78 mi SW of Tupelo to 1.48 mi SW of Tupelo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.583, -96.444
Water rescue was completed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
- Marine High Wind in Lake Superior, September 21, 201860 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784393, 784396, 784398, 784401, 784402, 784404, 784411, 784412, 784413, 784415, 784417, 784418, 784419, 786572, 786573, 786574, 786575, 786576, 786578, 786580, 786581, 786582, 786583, 786584, 786585, 786586, 786589, 786590, 786591, 786592, 786593, 786595, 786597, 786598.